Alert archive / Virginia / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 83, NWS Blacksburg, VA

May 28, 2000Pittsylvania County, City of Danville, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at May 28, 2000, 7:06 PM EDT for Pittsylvania County, City of Danville, Virginia. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2000, 7:06 PM EDT (23:06 UTC)
Expired
May 28, 2000, 8:00 PM EDT
In force
54 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties City of Danville, VA, Pittsylvania County, VA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 4:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 11.1 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2000-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2000-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
994 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS51 KRNK 282307
SVRRNK
VAC143-590-290000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
706 PM EDT SUN MAY 28 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...  
  PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  INCLUDING THE CITY OF DANVILLE...

* UNTIL 800 PM EDT.

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 9 MILES NORTHWEST OF GRETNA TO 17
  MILES SOUTHWEST OF CALLANDS...MOVING EAST AT 35 MPH.

HAIL UP TO AN INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM.

WINDS UP TO 60 MILES AN HOUR ARE ALSO POSSIBLE WITH THIS STORM.

SOME LOCATIONS THREATENED THROUGH 800 PM EDT INCLUDE
  CALLANDS...
  GRETNA...
  CHATHAM...
  BLAIRS...
  DANVILLE CITY...

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

$$
LAT...LON 3701 7955 3658 7968 3657 7926 3703 7917

PEM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:10 PM EDT, 3 hours 56 minutes earlier.

Area forecast discussion, May 28, 3:10 PM EDT, 3 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
310 PM EDT SUN MAY 28 2000

UPPER LOW AND ACCOMPANYING COLD POOL CHARGING TOWARD CWA ATTM. H5
TEMPS HAVE COOLED BY 3C IN 6 HOURS. PRONOUNCED DRYING AS PER WV
IMAGERY WILL LOWER WET BULBS AND ALSO ALLOW FOR POTENTIAL DAMAGING
WINDS ACROSS WESTERN PART OF THE CWA THROUGH EARLY EVENING.

FOR THE REMAINDER OF THE NIGHT OHIO VALLEY SURFACE LOW WILL
REDEVELOP ALONG THE NORTH CAROLINA COAST LATE TURNING WINDS NORTH/
NORTHEAST ACROSS THE CWA. WEAK UPPER DYNAMICS CONTINUE OVERNIGHT AND
LOW/MID LEVEL MOISTURE WILL KEEP CHC TO LIKELY POPS FOR SHRA
THROUGH THE MORNING.

MEMORIAL DAY...PROGRESSIVE NATURE OF UPPER LOW CONTINUES AND WILL
PULL DEEPER RH OUT OF THE WEST BY AFTERNOON. EXPECT THAT LOW CLOUDS
WILL BASICALLY HOLD IN THE EAST WITH NORTHEAST WIND...BUT SOME
AFTERNOON SUN SHOULD DEVELOP IN THE WEST. CANT RULE OUT A SHOWER OR
TWO AND SINCE POPS HAVE BEEN IN FOR MONDAY WILL LEAVE IN LOW CHC
POPS CWA WIDE.

DRIER AIR WORKS INTO ALL LOCATIONS MONDAY NIGHT. LIGHT WINDS AND
CLEARING SKIES WILL ALLOW FOR PATCHY FOG TO FORM...AND SOME COULD BE
DENSE.

TUESDAY...HEIGHTS CONTINUE RAPID REBOUND AND SURFACE NORTHEAST
GRADIENT WEAKENS. GOOD DEAL OF SUN FOR ALL WITH MODERATING TEMPS.
AGAIN WITH LIGHT NORTHEAST FETCH IN THE EAST MAX TEMPS WILL HAVE
UNUSUALLY SMALL RANGE FROM PIEDMONT TO HIGHER TERRAIN.

IN THE EXTENDED...JUST SOME REFINEMENT. WITH SHORT RANGE MODELS
TRACKING SHORTWAVE RAPIDLY EASTWARD FROM MIDDLE OF COUNTRY TUESDAY
WILL INCLUDE CHC SHOWERS AT NIGHT. WARM AND DRY TIL CHC TSRA FRIDAY
PM PER QUICKER CANADIAN/ECMWF MODELS.

.RNK.
.VA...SEVERE THUNDERSTORM WATCH VAZ007-009>020-032 TIL 8 PM.
.WV...WVZ042>045 TIL 8 PM.
.NC...NONE.

NOGUEIRA

In the hours before

Special weather statement, May 28, 2:50 PM EDT, 4 hours 16 minutes before
VAZ007-009>020-032-WVZ042>045-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
250 PM EDT SUN MAY 28 2000

THERE IS A SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR SOUTHEAST
WEST VIRGINIA...AND FOR THE NEW RIVER VALLEY AND HIGHLANDS OF
VIRGINIA.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHERN
WEST VIRGINIA AND FAR WESTERN VIRGINIA.  THESE STORMS WILL RAPIDLY
MOVE EAST AT AROUND 40 MILES AN HOUR...AND MAY CONTAIN DAMAGING
WINDS AND LARGE HAIL.

SKYWARN ACTIVATION HAS BEEN REQUESTED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IF WARNINGS ARE ISSUED.

PM
Special weather statement, May 28, 4:10 PM EDT, 2 hours 56 minutes before
NCZ001>006-018>020-VAZ007-009>020-032-WVZ042>045-282200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
410 PM EDT SUN MAY 28 2000

...SEVERE THUNDERSTORM WATCH UNTIL 8:00 PM FOR SOUTHEAST WEST
VIRGINIA...AND FOR THE NEW RIVER VALLEY AND HIGHLANDS OF VIRGINIA.
...SEVERE THUNDERSTORM WATCH UNTIL 10:00 PM FOR NORTHWEST NORTH
CAROLINA.

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING ACROSS SOUTHERN
WEST VIRGINIA...FAR WESTERN VIRGINIA AND NORTHWEST NORTH CAROLINA.
THESE STORMS WILL RAPIDLY MOVE EAST AT AROUND 40 MILES AN HOUR...AND
MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

SKYWARN ACTIVATION HAS BEEN REQUESTED.

PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR FUTURE FORECAST
UPDATES...OR IF WARNINGS ARE ISSUED.

PM/JH
Local storm report, May 28, 5:18 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
518 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0518 PM    8  SMARLER                NC   1.75 INCH HAIL
05/28/00   YADKIN                         GOLFBALL HAIL REPORTED ON
                                          INTERSTATE 77
                                          NEAR THE YADKIN/IREDELL
                                          COUNTY BORDER
Local storm report, May 28, 5:18 PM EDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG, VA
518 PM EDT SUN MAY 28 2000

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0515 PM    8  S MARLER                NC   1.75 INCH HAIL 05/28/00
YADKIN                                     GOLFBALL HAIL REPORTED
                                           ON INTERRSTATE 77 ALONG
                                           THE YADKIN/IREDELL
                                           COUNTY BORDER

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 8:23 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry22 min
May 27, 8:23 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville22 min
May 27, 8:29 PM EDTSevere Thunderstorm WarningRNKAppomattox, Campbell46 min
May 27, 8:29 PM EDTSevere Thunderstorm WarningRNKPittsylvania46 min
May 27, 8:32 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax58 min
May 28, 3:53 PM EDTSevere Thunderstorm WarningRNKAlleghany, City of Covington52 min
May 28, 5:02 PM EDTSevere Thunderstorm WarningRNKBotetourt43 min
May 28, 5:09 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford51 min
May 28, 5:29 PM EDTSevere Thunderstorm WarningRNKAmherst46 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick59 min
May 28, 5:31 PM EDTSevere Thunderstorm WarningRNKCity of Martinsville59 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningRNKRoanoke, City of Salem43 min
May 28, 5:47 PM EDTSevere Thunderstorm WarningRNKCity of Roanoke43 min
May 28, 7:58 PM EDTSevere Thunderstorm WarningRNKHalifax47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.